Vision issues, unsteadiness...... - 1256444

Tue, 05/14/2013 - 08:24

After being in the hospital for 6 days for anemia and urinary retention last week. Found out my husband has blood clots in both legs, left arm and throughout lungs. Had an IVC filter placed so he could get up and walk...He had been on Carboplatin/taxol/avastin for stage 4 adenocarcino of the lungs when they scanned him in the hospital it showed most of the tumors in the lung unchanged in size but then he had a bone scan that showed it to be mets, found in femur bones, ribs, shoulders and spine. Yesterday we went to urologist after removing the urinary catheter that he was released from hospital with and he still couldn't urinate on his own so they did another catheter and a cystoscopy to check prostate which wasn't bad. He is on a blood thinner called xarelto for blood clots and there is a little blood in his urinary bag which they said to be expected, just keep an eye on it and drink lots of water. But what worries me most is his mental status. Yesterday, twice on the way to the hospital he told me to drive when I had a red light and he told me to turn right out of our neighborhood and called it the wrong street. He said his vision was a little weird. I am so scared. We have an appt with oncologist tomorrow, but this morning he got up got in shower, i helped him with his catheter and he staggered a little. He said he was going to his office to work. I told him I didn't think he should drive and he began to cry....he's now sleeping in a chair and i'm soo sad. My mind tells me he may never be stronger, my heart so wishes it weren't so. We are supposed to start tarceva soon....
I'm sorry i'm just scared
I am worried brain mets, but 9 days ago he was working, driving, etc. I thought NSCLC grew or spread slower. How could you be symptomless and then 9 days later be like this?

Forums
Revision log message
Created by FeedsNodeProcessor

catdander

I am so sorry lynnrich. Lung cancer can do just about anything and sometimes it grows slower than expected and sometimes it moves much faster. So unfortunately yes this could be cancer related. I can imagine how difficult it is to watch the change in someone you've grown to know and understand. Cancer does this to people as well as the thoughts of dying does this to people.

I don't know if your husband can recover from this present situation so take this please with a grain of salt...there comes a time with stage IV nsclc when the best practice is to focus on comfort when anti cancer drugs are more harmful than helpful. No one outside his care can suggest when that may be so a frank conversation with the oncologist may be in order. Too if there are brain mets radiation is the standard of care and is often given during late phases of cancer.

It's worth giving the oncologist a call to let him/her know about the new perception symptoms.

All the best to you and him,
Janine
forum moderator

catdander

Hi lynnrich, I just went over your other 2 threads and realized Doctors West and Creelan have gone over with you what they have to offer on the info about your husband's treatments and symptoms. The new symptoms with vision and confusion are new and should be addressed with his oncologist. If he has brain mets radiation may well be an option.
Dr. West will probably still comment a little latter.

I'm sorry for not going over your previous posts sooner. All the best.
Janine

lynn's previous posts,
http://cancergrace.org/topic/is-there-hope-with-a-clinical-trial-after-…
http://cancergrace.org/topic/carboplatintaxolavastin-combo

JimC

Hi lynnrich,

Good luck with the MRI. If it does show brain mets, symptoms from those lesions are often related to the swelling they cause. Steroid treatment, typically dexamethasone, can often provide quick relief from those symptoms.

JimC
Forum moderator

laya d.

Definitely let his docs know what is going on here. . .Let them start ruling things out. . .Hopefully, this is just related to anemia or soe=mething like that. . .but let them know. . .

Good Luck!

Laya

Dr West

My leading fear would be that he may have leptomeningeal carcinomatosis (LMC), which is spread of the cancer into the fluid bathing the brain and spinal cord, and/or progression of brain metastases. I think the brain MRI is a great way to proceed, and I hope you get answers soon.

I'm afraid it is possible for cancer to do anything, including having a lung cancer cause neurologic symptoms within a matter of days or a couple of weeks. This is a potential pattern of LMC, which is a very dreaded complication of lung cancer and some others.

I'm sorry you're going through this. Sometimes, the best we can do is reassure you that this is truly awful but you aren't alone.

Good luck.

-Dr. West

lynnrich

I would like to thank everyone for their reply and for just "responding". It turns out that he had multiple small non-hemorrhagic strokes, while on xarelto. He does have blood clots in both legs and left arm and pulmonary embolisms, so they changed him to lovenox & coumadin. Right now he has 101 fever and chills so hospital staff are trying to track source. We've started on tarceva and xometa. Again, ....just thank you.

JimC

lynnrich,

I'm sorry to hear about the strokes, but I'm hopeful that now that the problem has been identified it can be kept under control. I also hope that the medical staff can diagnose and treat the source of his fever and chills.

Best to you and your husband,

JimC
Forum moderator

Dr West

The balance between bleeding and clotting can be so difficult...I'm sorry he's had these problems and that it's so hard to thread the needle between the two extremes. I'm glad they're working so diligently to work things out with him.

Good luck.

-Dr. West